Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

How to curb tendency to take over dose of pain medication?

User rating for this question
Very Good
Answered by

Infectious Diseases Specialist
Practicing since : 1973
Answered : 546 Questions
Doctor, I'm in a rough situation. A friend of mine sees a doctor for his knees he is prescribed 30 percocet a month. They are gone in 15 -21 days. He is also taking Tramadol. He takes 8-10 at a time. This is always. He is getting the Tramadol from Canada. I don' know how he did that. He has a bad back disc and very bad knees. The family tried to talk to him about his usage. He went ballistic. I have talked to his brother and another close friend and I found out that he divorced his wife so she couldn't control his pain Meds. Now he is drinking a bottle of Nyquil every other day. I know he totaled one car because of poor judgement. I found out that he totaled another several years ago. No one was hurt just his cars. He doesn't drive because he can't afford a car. I used to take to take him to get his script and to the post office to pick up the Tramadol. This is an actual event that happened on a Friday. He calls 8am by 10 he calls. He is getting pissed. I had takin him to a dinner a breakfast. He starts complaining about it is taking to long. I drop him off at home. At 3:45 he calls me to pick him up to take him to the medical center where the doctor is. He is now going ballistic. Every cuss word you can think of is coming out. I'm going to stay there and He will give me my script. Now the time is 4:15 And the office shuts 5. He starts beating his upper thigh with his fist and started pounding my car. I yelled at him to nock it off. Took him by surprise. We got there and he got the script. The doctor had just done it and had given it to the receptionist. He came out fuming mad. Now there was another time that he was going in there and raise he'll till he got what he needed. I thought for sure that security/police would have to come there, but the script was there. I know who his doctor is. How do I go about seeing him and telling him what is going on. Then other part is once the doctor is told and he will go ballistic. I know he will become combative. I am presuming that he has been doing the drugs for at least 5 yr most likely 10. I have known him 3 yrs and his other good friend has known him 13 yrs. it seems like no one wants to take the next step or are afraid of what will happen to him. HELP I NEED ADVICE!
Posted Fri, 14 Feb 2014 in Bones, Muscles and Joints
Answered by Dr. Fatbardha Sejdini 1 hour later
Brief Answer: Be close to him&talk to family&doctor... Detailed Answer: Hi, It is obvious that your friend needs help. From what you are saying, he is taking too much medicines. They will alter his mental status, not being able to drive as you are saying. There will come a time when these pain-killers won't have any effect on him. Now, the best thing is to approach him. If not, you can talk to his family, closest people than you. Then, gradually, you can discuss with his doctor or psychiatrist to get a way to help your friend. Perhaps, he might need to get hospitalized and to have a specialized treatment for some days to improve his condition. At the beginning, it will be difficult to face him and all the consequences, but, hopefully, you will succeed to help him. Once his mental state is well-controlled, it would be much more easier to deal with your friend. All the best to all of you! Thank you for caring for your friend! Dr.Bardha
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor